In search of the optimal number of fund subgroups
Cheng Yan and
Tingting Cheng
Journal of Empirical Finance, 2019, vol. 50, issue C, 78-92
Abstract:
The idea of determining the number of fund subgroups is of central importance in the currently popular academic field of Risk Parity Portfolio Theory, and especially for practitioners’ direct use of Funds-of-Funds (FoF) managers. Can the Gaussian Mixture Distributions plug- in approach via traditional procedures select the right number of fund subgroups? Probably not. According to our in-sample/out-of-sample likelihood score analysis, the actual locations of subgroups in real data (of both U.S. mutual funds and hedge funds) are too close to each other. The information loss incurred by parameter uncertainty outweigh those incurred by mis-specification, and can only be slightly alleviated using the nonparametric density estimators. An arbitrary choice of two subgroups only causes affordable information loss relative to more fund subgroups. These findings challenge the reliability of the Gaussian Mixture Distributions plug-in approach via traditional procedures (e.g., BIC, Likelihood Ratio and Chi-square statistics) in selecting the correct number of subgroups.
Keywords: Performance evaluation; Fund subgroups; Gaussian mixture distribution; Parameter uncertainty; Misspecification (search for similar items in EconPapers)
JEL-codes: C15 G11 G12 G23 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0927539818300860
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:empfin:v:50:y:2019:i:c:p:78-92
DOI: 10.1016/j.jempfin.2018.12.002
Access Statistics for this article
Journal of Empirical Finance is currently edited by R. T. Baillie, F. C. Palm, Th. J. Vermaelen and C. C. P. Wolff
More articles in Journal of Empirical Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().